Iatrogenic hyperadrenocorticism and steatohepatitis caused by unapproved medicine.
Author(s): Kitahara A, Saga K, Koide S, Isobe T, Oki Y, Nakamura H
Affiliation(s): Department of Endocrinology, Kitahara Medical Clinic, Hamamatsu, Japan. firstname.lastname@example.org
Publication date & source: 2008, Intern Med., 47(13):1231-6. Epub 2008 Jul 1.
Publication type: Case Reports
A 54-year-old man experienced weight gain. He was diagnosed as having hyperglycemia, hypertension and liver damage. Liver biopsy showed steatohepatitis. We initially suspected him as having hyperadrenocorticism. However, both adrenocorticotropic hormone and cortisol levels were low. Later, it was revealed that he took medicine to relieve his gonalgia. His hyperglycemia, hypertension and liver damage improved after he discontinued taking the medicine. An analysis of this medicine showed that it contained desoximetasone, a glucocorticoid compound that had not been approved for medical use in Japan. To adequately diagnose clinical conditions, it is necessary to survey the patient's medicinal history in detail.